New Jersey, 2009

Lightning Strike in New Jersey, April 20, 2009

April 20, 2009 · NWS PHI · 1 event in 1 county or zone

An approaching warm front helped trigger thunderstorms during the evening of the 20th in New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching warm front helped trigger thunderstorms during the evening of the 20th in New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 20, 3:01 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 3:01 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EDT MON APR 20 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER INDIANA WILL DRIFT SLOWLY NORTH INTO THE
CENTRAL GREAT LAKES, PUSHING AN OCCLUDED FRONT THROUGH THE REGION
LATE TONIGHT. AN INTENSE UPPER AIR DISTURBANCE WILL PUSH A SERIES
OF SHORTWAVES THROUGH THE AREA TUESDAY AND WEDNESDAY. HIGH
PRESSURE WILL THEN BUILD IN FROM THE SOUTH AND HANG AROUND THROUGH
SUNDAY. A BACKDOOR COLD FRONT WILL APPROACH AND THEN CROSS THE
REGION LATE SUNDAY OR EARLY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A TRICKY FORECAST THROUGH TONIGHT AND INTO TOMORROW. THE FIRST
SHORTWAVE MOVED THROUGH THIS AFTERNOON WITH A PRETTY GOOD RAIN
SHIELD. HOWEVER, THE AREA BEHIND THIS FIRST WAVE HAS A DEFINED DRY
SLOT AND ALTHOUGH THE DEWPOINTS REMAIN QUITE HIGH, THERE HAS BEEN A
LACK OF FILLING ON THE RADAR. AS THE AFTERNOON PROGRESSES SOME
STORMS WILL DEVELOP, INITIALLY WELL OFF TO OUR SOUTH IN NORTH
CAROLINA AND SOUTHERN VIRGINIA. SHOULD ANY OF THESE STORMS MAKE
THEIR WAY TO OUR AREA, WE COULD SEE SOME HAIL AND POSSIBLY SOME
GUSTY WINDS. THESE STORMS ARENT LIKELY TO REACH THE SOUTHERN
EXTENT OF OUR AREA UNTIL LATE THIS AFTERNOON INTO THIS EVENING.
OUR SOUTHERN AREAS DO REMAIN UNDER A SLIGHT RISK FOR SEVERE STORMS
THROUGH THIS EVENING AS STATED IN THE DAY 1 OUTLOOK FROM THE STORM
PREDICTION CENTER.

TEMPERATURES WILL NOT CHANGE MUCH OVERNIGHT, HOLDING STEADY OR
WARMING SLIGHTLY IN SOME SPOTS. ALONG WITH ANY FOG THAT FORMS, IT
MAY LIMIT HOW COOL IT IS OVERNIGHT GIVING US A WARMER STARTING
POINT IN THE MORNING. WE HAVE TRENDED THE TEMPERATURES WITH THE
LAMP GUIDANCE WHICH LOOKED FAIRLY REASONABLE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY AS A SHORTWAVE
ROTATES THROUGH PENNSYLVANIA. A CHANCE OF SHOWERS WITH A CHANCE
OF A THUNDERSTORM WILL EXIST THROUGHOUT THE REGION AS THE
SHORTWAVE APPROACHES AND THEN CROSSES OUR AREA. THE REGION IS IN
AN AREAS OF SEE TEXT IN THE DAY 2 OUTLOOK FROM THE STORM
PREDICTION CENTER. WE WILL MONITOR ANY CHANGES IN THIS OUTLOOK
OVER THE NEXT COUPLE OF FORECAST SHIFTS.

TEMPERATURES WERE TRICKY AGAIN AS HOW WARM IT GETS WILL DEPEND ON
HOW FAR THE WARM FRONT MAKES IT THROUGH THE REGION AND HOW LONG
THE FOG HANGS AROUND IN THE MORNING. OPTIMISTICALLY THE WARM AIR
SHOULD GET FAR ENOUGH NORTH AND THE FOG SHOULD DISSIPATE SO THAT
TEMPERATURES CAN RISE INTO THE UPPER 60S AND LOWERS 70S ACROSS A
GOOD PART OF THE REGION.

WEDNESDAY SEES THE UPPER TROUGH AND ANY LINGERING SHORTWAVES PUSH
THROUGH IN THE AFTERNOON OR EVENING HOURS, FINALLY STARTING TO
BREAK US OUT OF THE SHOWERY PATTERN WE GET STUCK IN. IT STILL
TAKES SOME TIME TO GET OUT OF HERE AND WE WONT SEE MUCH RELIEF
UNTIL WE GET CLOSER TO THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE IS EXPECTED TO RETURN TO THE REGION BRINGING DRIER AND
CONSIDERABLY WARMER CONDITIONS. THE HIGH WILL START TO BUILD INTO
THE REGION FROM THE SOUTH AND WEST LATE WEDNESDAY INTO EARLY
THURSDAY AS THE UPPER LEVEL LOW MAKES IT LONG AWAITED EXIT. THE
HIGH THEN SLOWLY MAKES IT WAY EASTWARD,SETTLING OFFSHORE BY
SATURDAY.

THE AIR MASS MODIFIES RATHER QUICKLY AND TEMPERATURES RESPOND IN
KIND. WITH THE TEMPERATURES INCREASING EACH DAY IT WOULD NOT BE
FAR FETCHED TO SEE MID 80S OR CLOSE TO 90 BY SATURDAY. THE MODELS
CONTINUE TO INDICATE A VERY WARM AIRMASS, EVEN WARMER THAN THE ONE
WE HAD THIS PAST WEEKEND WHEN TEMPERATURES MANAGED TO REACH INTO
THE UPPER 70S AND LOWER 80S ACROSS MUCH OF THE REGION. 850MB
TEMPERATURES INCREASE FROM AROUND +2-4C ON THURSDAY TO AROUND
+14-16C ON SATURDAY. WE DECIDED TO GO ABOVE GUIDANCE /BUT BELOW
THE AFOREMENTIONED TEMPS/ AND HAVE PUT LOWER 80S INTO THE FORECAST
NEARLY THE ENTIRE REGION, THE POCONOS AND NW NJ WILL REMAIN
COOLER. ALL IN ALL, IT WILL FEEL MUCH MORE LIKE SUMMER THAN
SPRING, FOR AT LEAST A COUPLE OF DAYS, WITH SUNDAY BEING SLIGHTLY
COOLER THAN SATURDAY. ALTHOUGH TEMPERATURES WILL BE WELL ABOVE
NORMAL FOR APRIL, THE MAJORITY OF RECORDS ARE IN THE UPPER 80S OR
LOWER 90S BY THIS TIME OF YEAR.

WITH THE CONSIDERABLE WARMTH COMES SOME FORM OF INSTABILITY DUE TO
SURFACE HEATING. HOWEVER, CONFIDENCE IS NOT HIGH AT THE MOMENT AS TO
ANY TYPE OF SCATTERED SHOWERS OR THUNDERSTORMS AND WE HAVE REFRAINED
FROM PUTTING THEM IN THE FORECAST.

OVERALL, THIS PERIOD WILL BE A DRY, WARM ONE UNTIL THE NEXT WEATHER
SYSTEM DRAGS A COLD FRONT ACROSS THE AREA LATE SUNDAY INTO MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CIGS HAVE COME TO IFR NE MD BUT MVFR CIGS CONTINUED AT MOST OTHER
SITES, WHILE CIGS AROUND 4 THSD FT WERE STILL OBS AT ABE. HOWEVER,
WITH THE RAIN NOW OVER THE ENTIRE AREA, CIGS SHOULD COME DOWN TO
MVFR ALL AREAS AND SLOWLY DROP TO IFR THIS EVENING. THE HEAVIEST
RAIN WILL FALL EARLY THIS AFTERNOON, THE PCPN WILL GET LIGHTER.
HOWEVER, AS THIS HAPPENS, MOISTURE AND SOMEWHAT MILDER AIR WILL
ADVECT SLOWLY TO THE NORTH. THIS WILL CAUSE DRIZZLE TO FORM AND
SOME LIGHT FOG INITIALLY, BUT TONIGHT, THE DRIZZLE AND FOG WILL
BECOME MORE WIDESPREAD AND CIG/VSBY SHOULD LOWER TO IFR WITH SOME
LIFR CONDITIONS EXPECTED. BETWEEN 14 AND 15Z ON TUESDAY,
CONDITIONS AGAIN IMPROVED TO VFR OR MVFR AS THE FOG AND LOW CLOUDS
SHOULD DISSIPATE WITH MIXING.

SOME TSTMS MAY ALSO DEVELOP THIS AFTN AND EVENING, MAINLY TO THE S
OF PHL. IF THEY DO FORM, SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
IN ANY TSTMS.

OUTLOOK...THERE COULD BE SOME SHOWERS THROUGH WEDNESDAY AND IN THE
AFTN/EVENING HRS, TSTMS ARE ALSO POSSIBLE. IF TSTMS FORM, SMALL
HAIL IS POSSIBLE.

&&

.MARINE...
THE OVERALL TREND IS TOWARD LIGHTER WINDS TONIGHT. HOWEVER, WINDS
WERE STILL GUSTY OVER ALL THE WATERS WITH GALE FORCE GUSTS EXPECTED
OVER THE NJ WATERS NORTH OF GREAT EGG INLET AS A WARM FRONT
APPROACHES FROM THE SOUTH. OVER THE REST OF THE WATERS, SCA WERE
ISSUED FOR THIS EVENING, AS GUST WINDS OVER 25 KTS SHOULD CONTINUE
BEFORE DISSIPATING BELOW 25 KT.

MEANWHILE, AN ONSHORE FETCH WILL CONTINUE TONIGHT, KEEPING ROUGH
SEAS ON THE OCEAN, EVEN AFTER THE WINDS DECREASE.

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT ARE FORECAST TO CROSS THE
AREA EARLY TUESDAY. SHOWERS AND EMBEDDED TSTMS ARE POSSIBLE
OVERNIGHT DUE TO THE LOW AND FRONT.

FROM TUESDAY THROUGH WEDNESDAY NIGHT, A S TO SW FLOW WILL CONTINUE,
BUT THIS IS NOT A WARM S TO SW FLOW, RATHER IT IS RELATED TO THE
BROAD CIRCULATION AROUND LOW PRESSURE OVER THE GREAT LAKES REGION.
WITHIN THIS FLOW ARE UPPER AIR DISTURBANCES AND SURFACE TROUGHS.
THESE DISTURBANCES COULD CAUSE SHOWERS THROUGH THE PERIOD WITH SOME
TSTMS POSSIBLE, MAINLY DURING THE AFTN/EVENING HRS. ANY TSTMS MIGHT
EVEN HAVE SOME SMALL HAIL. ALTHOUGH WINDS SHOULD GENERALLY BE BELOW
SCA CRITERIA, SOME 25 KT WINDS ARE POSSIBLE, ESPECIALLY AT NIGHT.

DRY RETURNS ON THURSDAY FRIDAY AND SATURDAY. ON THE OCEAN SOME 5 FT
SEAS COULD LINGER INTO THURSDAY DUE TO GUSTY WEST WINDS. BY FRIDAY
AND SATURDAY, TRANQUIL CONDITIONS ARE FORECAST AS THE FLOW BECOME SW
AND WARMER TEMPERATURES MOVE INTO THE REGION ALLOWING FOR MORE
STABLE CONDITIONS ON THE WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     WEDNESDAY FOR ANZ450>453.
     GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ450>453.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ454-455.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ430-
     431.

&&

SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Apr 20, 2:24 PM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EDT MON APR 20 2009

PAZ054-055-060-061-211930-
CARBON-MONROE-BERKS-LEHIGH-
324 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012>015-017>020-022-025>027-PAZ062-067>071-211930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
324 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-211930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
324 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-211930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
324 PM EDT MON APR 20 2009

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452-453-211930-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
324 PM EDT MON APR 20 2009

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ454-455-211930-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
324 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-211930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
324 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 4:22 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 PM EDT MON APR 20 2009

DEZ003-004-202200-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
522 PM EDT MON APR 20 2009

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF GEORGETOWN...MOVING NORTHEAST AT
40 MPH. THE THUNDERSTORM WILL BE NEAR MILLSBORO AND DAGSBORO AROUND
530 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

NIERENBERG
Special weather statement, Apr 20, 6:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EDT MON APR 20 2009

DEZ003-004-210045-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
740 PM EDT MON APR 20 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUSSEX COUNTY...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SALISBURY...MOVING
NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR GUMBORO...
FRANKFORD AROUND 745 PM...MILLSBORO...DAGSBORO AROUND 800 PM...
HENLOPEN ACRES AND REHOBOTH BEACH AROUND 815 PM.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

NIERENBERG
Special weather statement, Apr 20, 6:49 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
749 PM EDT MON APR 20 2009

NJZ023-024-210045-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
749 PM EDT MON APR 20 2009

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY COUNTY...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DELAWARE BAY...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR WHITESBORO-BURLEIGH...CAPE MAY COURT HOUSE
AROUND 800 PM...SEAVILLE AND DENNISVILLE AROUND 815 PM.

BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

NIERENBERG
Special weather statement, Apr 20, 7:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
826 PM EDT MON APR 20 2009

NJZ020-022-025>027-210130-
ATLANTIC NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-OCEAN NJ-
SOUTHEASTERN BURLINGTON NJ-
826 PM EDT MON APR 20 2009

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON AND OCEAN
COUNTIES...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF ATLANTIC CITY...MOVING NORTHEAST
AT 35 MPH. THE THUNDERSTORM WILL BE NEAR POMONA AROUND 830 PM...PORT
REPUBLIC...MYSTIC ISLAND AROUND 845 PM...TUCKERTON AROUND 900
PM...WARETOWN...BARNEGAT AROUND 915 PM...OCEAN GATE AND PINE BEACH
AROUND 930 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

NIERENBERG

The radar

The Dover AFB radar (KDOX), 67 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cape May

When
April 20, 7:40 PM EST
Where
Cape May County, Dennisville
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.200, -74.830

Lightning struck a home in Dennisville (Dennis Township). Lightning strikes also caused power outages in Woodbine and Dennisville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163260.